ISMP Medication Error Safety Briefs

FEBRUARY 28, 2018
Michael J. Gaunt, PharmD
The following medication errors have occurred at least once in community pharmacies in the United States. They will happen again, perhaps where you work. Please consider sharing these stories and accounts of other errors within your organization, and present them when training new and existing employees. Work with staff members to implement risk-reduction strategies to prevent these errors.

Genvoya and Stribild mix-ups. The Institute for Safe Medication Practices has received several reports about mix-ups between Genvoya (elvitegravir, cobicistat, emtricitabine, and tenofovir alafenamide) and Stribild (elvitegravir, cobicistat, emtricitabine, and tenofovir disoproxil fumarate). Both medications are manufactured by Gilead Sciences, Inc, contain 4 active ingredients in 1 tablet, and are given once daily to treat HIV-1 infection. In addition to these similarities, the green tablet colors are nearly identical, making it difficult for even patients to recognize a dispensing error.

These drugs are not interchangeable. The difference between the 2 drugs is with the ester derivative of tenofovir. Genvoya contains tenofovir alafenamide 10 mg, while Stribild contains tenofovir disoproxil fumarate 300 mg. Apparently, both products achieve similar levels of tenofovir, despite the strength difference. However, the disoproxil fumarate ester increases the risk of renal and bone toxicity. Product labeling and computer presentations of the generic names list the different forms of tenofovir as the last ingredient of the 4. Thus, it is easy to miss the difference between these drugs when viewing only the generic names. Some computer systems may also truncate the drug names, which could lead to errors. In one error, the Genvoya computer listing used abbreviated generic drug names, Elviteg-Cobic- Emtricit-TenofAF, and not the brand name. When the pharmacy received an order for Genvoya, Stribild was mistakenly dispensed.

To prevent mix-ups, refer to these drugs by their brand names in computer listings. The entire ester form of tenofovir should be listed in boldface all-uppercase letters, and the generic names should be reordered by the manufacturer and the FDA, with the tenofovir esters appearing first, making the different esters easier to identify.

Dispense a needle with that insulin pen. Last month we highlighted the confusion patients may experience with insulin pen needles with and without automatic needle retraction devices. Failing to dispense insulin pen needles can be just as hazardous. A patient with diabetes visited an endocrinologist at an academic medical center, where she was prescribed Humulin R U-500 (insulin regular concentrate) pens. The patient was instructed to administer 140 units, 3 times a day. The prescription was dispensed by the medical center’s ambulatory pharmacy, where the patient was given the pens but no pen needles. Because she didn’t have any needles for the pens when she got home, she used one of her U-100 syringes to draw her insulin dose from the U-500 insulin pen cartridge, essentially using the pen as a vial. It is possible that she may have measured and administered as much as '140' units (700 units of U-500). Her daughter found her hypotensive and unresponsive and called emergency medical services. When emergency medical technicians arrived, they gave the patient 12.5 grams of 50% dextrose and transported her to the hospital, where she recovered.

Plans are already under way at the medical center to give ambulatory pharmacists authority to prescribe pen needles when insulin pens are dispensed. Build order sets for insulin pens to include prescriptions for the appropriate pen needle. Explore ways to alert pharmacists to make sure the patient has appropriate pen needles. It is critical for nurses, pharmacists, and prescribers to educate patients about the proper use of insulin pen devices and the importance of using the appropriate pen needle with a pen device and of never using the insulin pen cartridge as a vial.
 
Michael J. Gaunt, PharmD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.


SHARE THIS
1